Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 18, 2003, 3:35 PM EDT for Evans County, Tattnall County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 3:35 PM EDT (19:35 UTC)
- Expired
- May 18, 2003, 4:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Evans County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:10 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
685
WUUS52 KCHS 181935
SVRCHS
GAC109-267-182015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT SUN MAY 18 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EVANS COUNTY IN SOUTHEAST GEORGIA...
TATTNALL COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 415 PM EDT
* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS 5 MILES NORTHWEST OF MIDWAY...OR ABOUT 7 MILES SOUTHWEST OF
CLAXTON...MOVING EAST AT 5 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
MENDES AND BELLVILLE...
HAGAN...
CLAXTON...
MIDWAY...
DAISY...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
LAT...LON 3198 8198 3198 8204 3216 8204 3219 8180
3213 8178 3209 8172 3198 8186
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:25 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 18, 11:25 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH/WARNING LINE NATIONAL WEATHER SERVICE CHARLESTON SC 950 AM EDT SUN MAY 18 2003 NEARLY STATIONARY STORMS OVER SECTION OF BEAUFORT COUNTY THIS MORNING. BOUNDARY HANGING AROUND NEARBY HELPING TO CREATE GOOD CONVERGENCE ALONG THE COAST. SAFETY OFFICIALS INDICATED ONLY MINOR PONDING PROBLEMS. GOOD POTENTIAL FOR STORMS CONTINUES ACROSS MAINLY GA ZONES THIS MORNING AND AFTERNOON WHERE MSAS IS INDICATING MAXIMA IN LI...THETA-E...AND CONVERGENCE. CHS SOUNDING CAME IN WITH BETTER STABILITY ALTHOUGH IF WE GET A FEW BREAKS IN THE DENSE OVERCAST...STRONG CONVECTION COULD FIRE ACROSS THE NORTHERN ZONES AS WELL. WILL INCREASE GA POPS TO COME IN LINE WITH SC LIKELY. HEAVY RAINFALL WILL BE THE MAIN THREAT. MID AND UPPER LEVEL FLOW IS LACKING SO MAYBE SOME PULSE TYPE SEVERE AND BOUNDARY DRIVEN TSTM CLUSTERS IN THE AFTERNOON. MAY TWEAK THE TEMPS AND WINDS A BIT BASED ON CURRENT SURFACE OBSERVATIONS. MARINE...RAISE SCA FOR THE HARBOR AND ZONE 352 BASED WIND SPEEDS OF 20-25. SOUTH OF THE FRONT IN THE GA ZONES...MODERATE E-SE WINDS CONTINUE WITH SEAS IN THE 3-4 FT RANGE. .CHS... GA...NONE. SC...SMALL CRAFT ADVISORY AMZ330-350-352. PY
Hazardous weather outlook, May 18, 11:07 AM EDT, 4 hours 28 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1107 AM EDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS THIS AFTERNOON ACROSS THE SOUTH CAROLINA BEACHES. REFER TO THE LATEST MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION. .SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT. PY
In the hours before
Special weather statement, May 18, 12:58 PM EDT, 2 hours 37 minutes before
GAZ087-099-100-114-115-137-181730- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1258 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY... TATTNALL COUNTY...CANDLER COUNTY...BULLOCH COUNTY AND JENKINS COUNTY THROUGH 130 PM EDT... AT 1258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF THRIFT TO 4 MILES SOUTHWEST OF SHAMROCK TO TISON...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF MILLEN TO 5 MILES SOUTHWEST OF METTER TO 10 MILES SOUTHEAST OF REIDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TISON...OLIFFTOWN...LYNN...HUGHLAND... GLENNVILLE...COLLINS...THRIFT AND SHAMROCK THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Special weather statement, May 18, 1:35 PM EDT, 2 hours before
GAZ087-099-100-114-115-181830- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 135 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY... CANDLER COUNTY...BULLOCH COUNTY AND JENKINS COUNTY THROUGH 230 PM EDT... AT 135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM FOUR POINTS TO 3 MILES EAST OF UNION TO 2 MILES NORTHWEST OF JENNIE...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF MILLEN TO 6 MILES NORTHEAST OF METTER TO 6 MILES SOUTH OF CLAXTON...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND UNION...UNDINE...SHAMROCK...PARISH...MIDWAY... METTER...MENDES AND MANASSAS THROUGH 230 PM EDT. THIS STORM HAS PRODUCED 1/4 TO 1/2 INCH HAIL IN METTER. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. IN ADDITION...TORRENTIAL RAINS UP TO 2 INCHES PER HOUR CAN BE EXPECTED. PY
Special weather statement, May 18, 2:10 PM EDT, 1 hour 25 minutes before
GAZ087-088-100-101-115-116-SCZ040-181915- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 210 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS...EFFINGHAM... BULLOCH...JENKINS...SCREVEN...ALLENDALE...AND BRYAN COUNTIES THROUGH 315 PM EDT... AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES EAST OF MILLEN TO 7 MILES SOUTHEAST OF CLAXTON...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SCARBORO...REGISTER...MILLEN...JIMPS... IRONGATE...HOPEULIKIT...EDNA AND DAISY THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 6 PM. REMAIN ON THE ALERT IN THE EVENT THAT SEVERE THUNDERSTORMS OR TORNADOES FORM WITH LITTLE ADVANCE NOTICE.
Special weather statement, May 18, 3:21 PM EDT, 14 minutes before
GAZ099-100-114>116-137-138-182015- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 321 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY... TATTNALL COUNTY...CANDLER COUNTY...BULLOCH COUNTY...BRYAN COUNTY AND LIBERTY COUNTY THROUGH 415 PM EDT... AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ACROSS MUCH OF SOUTHEAST GEORGIA. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WESTBROOKE...UNDINE...TISON...REIDSVILLE...REGISTER...PULASKI... PORTAL AND STATESBORO THROUGH 415 PM EDT. A TORNADO WATCH IS IN EFFECT UNTIL 700 PM. SCW
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:48 PM EDT | Flash Flood Warning | CHS | Tattnall | 117 min |
| May 18, 4:35 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long | 40 min |
| May 18, 5:45 PM EDT | Flash Flood Warning | CHS | Tattnall | 3 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.